Although the subject of oral methotrexate overdoses due to accidental daily instead of weekly dosing is not new, it is worth repeating.
Although the subject of oral methotrexate overdoses due to accidental daily instead of weekly dosing is not new, it is worth repeating because the Institute for Safe Medication Practices (ISMP) continues to receive reports of this error. Low-dose methotrexate therapy can be used to treat rheumatoid arthritis, asthma, psoriasis, and other inflammatory diseases. When used for these conditions, the dose is administered weekly or twice a week.
In a recently reported case, a rheumatologist added methotrexate 10 mg weekly to an 80-year-old patient’s arthritis regimen. Methotrexate 2.5-mg tablets were prescribed with instructions to take 4 tablets once every 7 days. However, the pharmacy label was typed incorrectly with directions to “Take 4 tablets once daily for 7 days.” Although she was advised about the correct dosing regimen by the physician, the patient followed the instructions on the pharmacy label, assuming she misunderstood the physician. She took 4 tablets (10 mg) daily for 4 days. On day 2 of therapy, she experienced severe fatigue. By day 3, she developed shortness of breath and swelling in her legs. Laboratory testing later ordered by the physician revealed thrombocytopenia.
Although this error is disturbing, the reaction by the pharmacy staff is also worrisome. When the patient discovered the error and spoke with the pharmacist, he acknowledged, and apologized for, the error. However, he said that she did not need to call her physician. He recommended that she drink plenty of water and elevate her feet to reduce the swelling. He also recommended that she come back to talk to the owner, who had filled her prescription incorrectly, to make sure that he was aware of the error. The next day, she spoke with the pharmacy owner, who apologized for his mistake, but also advised the patient that she did not need to call her physician. Thankfully, this patient recovered; however, in other cases, patients have died or required hospitalization in the wake of such an error.
Methotrexate is considered a high-alert medication. Therefore, extra precautions should be taken when prescribing, dispensing, or administering methotrexate, including:
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.